Flash Flood, Berks
- When
- July 7, 12:30 PM EST to 2:30 PM EST
- Where
- Berks County, West Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.400, -76.000
A persistent group of thunderstorms with very heavy rain caused flooding of streams and poor drainage flooding in the northwestern part of Berks County. Doppler Radar storm totals reached around three inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A persistent group of thunderstorms with very heavy rain caused flooding of streams and poor drainage flooding in the northwestern part of Berks County. Doppler Radar storm totals reached around three inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 11:10 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 PM EDT THU JUL 7 2005
NO BIG CHANGES FOR MID-DAY UPDATE...JUST INCREASED POPS SLIGHTLY FOR
THIS AFTERNOON AND LOWERED MAX TEMPS SLIGHTLY. NELY LOW-LVL FLOW IS
MAINTAINING THE LOW CLOUD COVER OVER MOST OF OUR CWA...WHILE HIGHER
CLDS ARE SPREADING NEWD AHEAD OF THE RMNTS OF CINDY. THE MID/HI
CLDS WILL LIMIT THE SUNS ABILITY TO BURN OFF THE LOWER STRATUS...
THUS WE EXPECT MOSTLY CLOUDY CONDS FOR THIS AFTERNOON.
LATEST GFS RUN (12Z) SHOWS A SLIGHTLY FURTHER WESTWARD SHIFT TO THE
MAX PRECIP FROM CINDY. WE MAY WANT TO MAKE SOME ADJUSTMENTS TO THE
FLOOD WATCH AREA FOR THE FORECAST PACKAGE LATER THIS AFTERNOON.
-----------------------------------------------------------------
PREVIOUS AFD FROM 515 AM...
.SHORT TERM/LONG TERM...
LOW CLOUDS HAVE BEEN SPREADING SOUTH AND EAST ACROSS THE CWA SINCE
LATE WEDNESDAY NIGHT. AT THE SAME TIME, MID AND HIGH CLOUDS TO OUR
SOUTH(ASSOCIATED WITH TD CINDY) HAVE BEEN PUSHING NORTH. ODDS ARE
PRETTY GOOD WE WONT SEE A LOT OF SUN TODAY. IF THE HIGHER CLOUDS
GET IN HERE SOONER RATHER THAN LATER, WE MIGHT BE STUCK WITH THIS
LOWER, MURKY MARINE DECK ALL DAY. THE FWCS WERE THROWN OUT WITH
TEMPS IN THE 80S TODAY. WENT CLOSER TO THE MAVS. THE METS WERE ON
THE LOWER END OF THE SPECTRUM.
BOTH THE NAM/GFS SOUNDINGS ON BUFKIT SUGGEST SOME LIGHT
PRECIPITATION TODAY. THE AIRMASS OVER THE OCEAN(BASED ON BUOY DATA)
REMAINS COLDER THAN WHATS OVER LAND. THUS, ITS NOT OUT OF THE
REALM OF POSSIBILITIES THAT THIS DENSER MARINE AIR ON A NORTHEAST TO
EAST FLOW WONT UNDERCUT THE MORE BUOYANT AIR OVER THE CWA AND
PRODUCE SOME SPRINKLES OR LIGHT SHOWERS. WELL HIT THE ENTIRE AREA
WITH 20 POPS.
THE NAM, KNOWN FOR NOT HAVING THE BEST SOLUTIONS WHEN IT COMES TO
TROPICAL SYSTEMS, IS NOT LETTING US DOWN THIS TIME EITHER(FOR BOTH
CINDY AND DENNIS). RUN TO RUN CONTINUITY IS MUCH BETTER WITH THE GFS
AND HAS THE SUPPORT OF OTHER MODELS. ALONG THE GULF COAST, THE GFS
TAKES DENNIS NEAR PENSACOLA ON SUNDAY NIGHT WHILE THE ETA NOW TAKES
THE STORM INTO THE TAMPA AREA. THE OFFICIAL TPC TRACK IS CLOSE TO
THE GFS.
CLOSER TO HOME, THE GFS WAS ALSO PREFERRED WITH THE REMNANTS OF
CINDY. ALTHOUGH MUCH MORE CONSISTENT THAN THE NAM, THERE WAS A MINOR
CHANGE(00Z RUN COMPARED TO THE 18Z) WITH THE TRACK OF THE LOW,
ABOUT 50 MILES TO THE NORTHWEST. THIS DOESNT SOUND LIKE MUCH, BUT
NOW THE HEAVIEST AXIS OF RAIN IS CENTERED OVER THE HILLIER TERRAIN
OF EASTERN PA AND NRN NJ RATHER THAN THE SANDIER, MORE ABSORBENT
SOILS OF SOUTH JERSEY AND ADJACENT THE DELMARVA. WITH THE TERRAIN,
THERE IS NOW A BETTER UPSLOPE COMPONENT AS WELL. SINCE THINGS REMAIN
IN FLUX(AXIS OF HEAVIEST PRECIP) WELL CONTINUE TO RUN WITH THE
WATCH. H8.5 DEWPOINTS MAX OUT ACROSS OUR CWA AT ABOUT 16 DEGREES C.
THERE IS NO QUESTION THAT THIS IS A MOIST SYSTEM WHICH COULD EASILY
DUMP SOME SIGNIFICANT RAIN. PWS ARE RUNNING AT ABOUT 1.75 TO 2.00
INCHES. A QUICK RULE OF THUMB FOR MAX RAINFALL WOULD BE TO DOUBLE
THOSE FIGURES. HPC GRAPHICS SHOW AN AXIS OF 3 TO 4 INCHES. IF THE
GFS VERIFIES, THE SPEED IN WHICH THE MODEL IS SUGGESTING WILL BE OUR
SAVING GRACE. THE WORST WILL BE OVER BY SUNSET FRIDAY.
THEREAFTER, A DRIER NORTHWEST MID-LEVEL FLOW WILL PREVAIL OVER THE
CWA INTO NEXT WEEK AS RIDGING ESTABLISHES ITSELF JUST TO OUR WEST.
&&
.AVIATION...
THE NORTHEAST FLOW AROUND THE WEAK LOW CENTERED OFF THE MARYLAND
COAST DURING THE NIGHT WILL CONTINUE TO DRAW LOW CLOUDS DOWN INTO
OUR REGION. BY 4:00 AM, THE STRATUS HAD OVERSPREAD ALL OF OUR TAF
SITES EXCEPT FOR KRDG. WITH A NORTHEAST WIND EXPECTED TO CONTINUE
FOR MUCH OF THE DAY, ANY IMPROVEMENT IN CEILING HEIGHTS THIS MORNING
WILL BE SLOW. WEVE INDICATED A RETURN TO VFR CONDITIONS AROUND
MIDDAY. HOWEVER, IF THE HIGH CLOUDS OUT AHEAD OF CINDY
SIGNIFICANTLY CUT DOWN ON THE AMOUNT OF INSOLATION, THE LOW CLOUDS
WILL BE EVEN SLOWER TO LIFT AND/OR DISSIPATE.
RAIN FROM THE REMNANTS OF CINDY SHOULD BEGIN TO SPREAD UP INTO OUR
REGION THIS EVENING. CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY.
&&
.MARINE...
WEVE INCREASED WIND SPEEDS A BIT FOR TODAY BASED ON CURRENT
CONDITIONS. THE FLOW AROUND THE LOW OFF THE MARYLAND COAST IS A
LITTLE STRONGER THAN PREVIOUSLY ANTICIPATED. OTHERWISE, THE REST OF
THE MARINE FORECAST WAS LEFT FAIRLY INTACT. WELL CONTINUE WITH THE
HEADLINE SUGGESTING THAT A SMALL CRAFT ADVISORY MAY BE NEEDED FOR
FRIDAY. IT APPEARS AS THOUGH SEAS ON OUR OCEAN WATERS MAY BUILD TO
5 OR PERHAPS 6 FEET FOR A TIME AS THE LOW THAT WAS ONCE CINDY PASSES
OFF THE DELAWARE AND NEW JERSEY COASTS ON FRIDAY AFTERNOON.
&&
.TIDES...
WITH AN ONSHORE FLOW EXPECTED FOR TODAY, TONIGHT AND FRIDAY MORNING
TIDAL DEPARTURE SHOULD INCREASE. WITH THE HIGH ASTRONOMICAL TIDES
ASSOCIATED WITH THE NEW MOON THERE COULD BE SOME SPOTTY MINOR TIDAL
FLOODING AROUND THE TIMES OF HIGH TIDE. AT THIS POINT, IT DOES NOT
APPEAR AS THOUGH IT WILL BE WIDESPREAD ENOUGH TO WARRANT A SPECIAL
WEATHER STATEMENT. HOWEVER, WELL CONTINUE TO MONITOR THE
SITUATION IN CASE THE ONSHORE FLOW OUT AHEAD OF CINDY BECOMES A
LITTLE STRONGER THAN WE THINK IT WILL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH LATE THURSDAY NIGHT AND FRIDAY FOR ALL ZONES
PAZ054-055-060>062-067>071.
NJ...FLASH FLOOD WATCH LATE THURSDAY NIGHT AND FRIDAY FOR ALL ZONES
NJZ001-007>010-012>027.
DE...FLASH FLOOD WATCH LATE THURSDAY NIGHT AND FRIDAY FOR ALL ZONES
DEZ001>004.
MD...FLASH FLOOD WATCH LATE THURSDAY NIGHT AND FRIDAY FOR ALL ZONES
MDZ008-012-015-019-020.
MARINE...NONE.
&&
SHORT/LONG TERM...KRUZDLO
AVIATION/MARINE...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 AM EDT THU JUL 7 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-081100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 605 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF TROPICAL STORM CINDY WILL AFFECT AT LEAST PORTIONS OF THE REGION TONIGHT AND FRIDAY. HEAVY RAIN AND ASSOCIATED FLOODING IS POSSIBLE. A FLOOD WATCH HAS BEEN ISSUED. FOR MORE DETAILS, PLEASE REFER TO THE KPHI PHLFFAPHI, FLOOD WATCH PRODUCT. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. KRUZDLO
The Philadelphia radar (KDIX), 144 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468126.